Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Bismarck, ND

July 18, 2001Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 4:22 AM CDT for Ward County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 4:22 AM CDT (09:22 UTC)
Expired
Jul 18, 2001, 5:00 AM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:26 AM CDTHail 0.75(Mib)Minot Afb, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.4 hours before the alert went out and 375 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 18, 3:15 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT WED JUL 18 2001

FCST PROBLEM TODAY IS CHANCE OF TSTMS THROUGHOUT PD. AVN SEEMED TO
DO BETTER WITH SFC FEATURES COMPARED TO LAST NIGHTS RUN...HOLDING
SFC TROF BACK MORE THAN THE ETA. AVN TEMPS HAVE COME AROUND TWD MOS
WITH WARMER TEMPS AND WL STICK CLOSE TO WARMER GUID TEMPS. AS FOR
IMPULSES MOVING THROUGH SOUTHWEST UPR FLOW...THERE ARE SOME MINOR
DIFFERENCES BUT THE QPF PLACEMENT THROUGH PD IS PRETTY CLOSE.
CURRENT CONV MOVING THROUGH NWEST HAS EVOLVED INTO A SVR WIND EVENT.
WL LIKELY ADD MENTION OF SVR TSTMS FOR NCNTRL ZONES. BY THIS AFTN
SFC TROF MOVES INTO CNTRL ND. WL LIMIT PSBL SEVERE TO BIS AND MOT
EWD AS AREAS NEAR AND TO THE EAST OF TROF WL BE THE AREA OF HIGHEST
INSTABILITY. PWATS REMAIN HIGH SO HEAVY RAIN WILL ALSO BE A THREAT.
WEAK HIGH PRESSURE BUILDS ACROSS THE NORTH ON THU AND A LTL DRIER
AIR WORKS IN...PUSHING 85H THETA-E RDG SOUTH TO ALONG SD BDR. ATMS
REMAINS UNSTABLE ACROSS THE STATE BUT WL KEEP HIER POPS ACROSS THE
SOUTH WITH ONLY WDLY SCT OR ISOLTD TSTMS ACROSS NRN ZONES.

.BIS...NONE.
TWH

In the hours before

Special weather statement, Jul 18, 1:16 AM CDT, 3 hours 6 minutes before
NDZ001-009-017-180710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
115 AM CDT (1215 AM MDT) WED JUL 18 2001

AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN
WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF
THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE
OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL
MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN
WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT.
THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT
LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY
TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV
Special weather statement, Jul 18, 2:50 AM CDT, 1 hour 32 minutes before
NDZ001-009-017-180845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
249 AM CDT (149 AM MDT) WED JUL 18 2001

AT 245 AM CDT (145 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A BROAD AREA OF THUNDERSTORMS FROM NORTHEAST MONTANA
THROUGH NORTHWESTERN NORTH DAKOTA. A LINE OF STRONG TO SEVERE
STORMS EXTENDED FROM JUST EAST OF MCKENZIE COUNTY NORTHWARD THROUGH
EASTERN DIVIDE COUNTY. THE CELLS IN THE SOUTHERN PORTION OF THE
LINE ARE MOVING TO THE EAST. THE CELLS IN DIVIDE COUNTY ARE MOVING
TO THE NORTHEAST. MORE THUNDERSTORMS CAN BE EXPECTED OVER THE NEXT
COUPLE OF HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
INFORMATION.

RV
Local storm report, Jul 18, 3:20 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

320 AM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0247 AM    STANLEY                   ND   90 MPH TSTM GUST

07/18/01   MOUNTRAIL                      REPORTED BY NORTH

                                          DAKOTA ATMOSPHERIC

                                          RESOURCE BOARD EMPLOYEE.

0248 AM    STANLEY                   ND   60 MPH TSTM GUST

07/18/01   MOUNTRAIL                      REPORTED BY HAM RADIO

                                          OPERATOR. OPERATOR

                                          REPORTED WIND OVER 60

                                          MPH BUT DID NOT GIVE AN

                                          EXACT SPEED.
Special weather statement, Jul 18, 4:00 AM CDT, 22 minutes before
NDZ001-009-017-018-031>033-040-043-180915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
400 AM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN NORTH DAKOTA HAS
BEEN ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 572...VALID UNTIL 4 AM CDT FOR FAR
WESTERN NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. THE STRONGEST
THUNDERSTORMS HAVE MOVED EAST OF THE WATCH AREA AND WILL CONTINUE TO
MOVE NORTHEAST INTO CANADA.

TWH
Local storm report, Jul 18, 4:11 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

411 AM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0300 AM    NEW TOWN                  ND   .88 INCH HAIL

07/18/01   MOUNTRAIL                      REPORTED BY PUBLIC.
Special weather statement, Jul 18, 4:16 AM CDT, 6 minutes before
NDZ009-017-181115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
416 AM CDT (316 AM MDT) WED JUL 18 2001

AT 410 AM CDT (310 AM MDT) RADAR IN WILLISTON INDICATED A STRONG
THUNDERSTORM DEVELOPING NEAR ALEXANDER. THIS THUNDERSTORM IS MOVING
TO THE EAST AND WILL BE NEAR ARNEGARD AT 420 AM CDT. VERY HEAVY
RAIN...GUSTY WINDS AND OCCASIONAL LIGHTNING CAN BE EXPECTED. MORE
THUNDERSTORMS CAN BE EXPECTED THROUGHOUT THE MORNING. STAY TUNED TO
NOAA WEATHER RADIO FOR THE LATEST.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:32 PM CDTSevere Thunderstorm WarningBISStutsman28 min
Jul 18, 12:43 AM CDTSevere Thunderstorm WarningBISFoster, Wells62 min
Jul 18, 1:32 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min
Jul 18, 2:09 AM CDTSevere Thunderstorm WarningBISDunn66 min
Jul 18, 2:47 AM CDTSevere Thunderstorm WarningBISMountrail58 min
Jul 18, 3:00 AM CDTSevere Thunderstorm WarningBISBurke60 min
Jul 18, 3:15 AM CDTSevere Thunderstorm WarningBISWard60 min
Jul 18, 6:55 AM CDTSevere Thunderstorm WarningBISBottineau65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.